Arizona, 2021Flash Flood in Arizona, August 11, 2021
August 11, 2021 · NWS FGZ · 1 event in 1 county or zone
Another round of thunderstorms caused flash flooding in the Prescott area for the second day in a row.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another round of thunderstorms caused flash flooding in the Prescott area for the second day in a row.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 11, 3:21 PM MST, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 11, 3:21 PM MST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
321 PM MST Wed Aug 11 2021
.SYNOPSIS...Isolated to scattered showers and thunderstorms are
expected each afternoon for the next week. A disturbance over
southwest Arizona will exit today, allowing the ridge over the
western US to build into place. Expect a slight uptick in
temperatures through the rest of the week before another system
moves in on Sunday.
&&
.DISCUSSION...The weak inverted trough over southwest Arizona will
bring scattered showers and storms to the region today. A band of
moderate precipitation rates over central Arizona is slowly
pushing north this afternoon. As it moves into more stable air
north of I-40, it will likely dissipate into just a few light
showers. The visible satellite imagery shows widespread cloud
coverage over northern Arizona, which had limited convective
activity until the last couple of hours. A few storms have
developed in a region south of I-40 and west of I-17 where the
cap has eroded. This looks to be the most favored area for heavy
rain rates this afternoon because dewpoints are in the low 60s and
ML CAPE values are up to 1000 J/Kg. There is a chance that storms
may organize late this afternoon like they did yesterday
afternoon over Coconino and Yavapai counties, but recent hi-
resolution model guidance is backing off the formation of a
significant MCS due to convective inhibition from morning cloud
remaining in place. That being said, isolated storms with 1-2" per
hour rain rates can still lead to flash flooding in this region.
By late evening, most activity should have subsided with the
exception of some isolated showers over central and northern
Arizona. Activity tomorrow will shift east, with the highest
precipitation chances over the White Mountains. As the shortwave
over southwest Arizona exits the region, a ridge will build into
place over the western US.
The monsoonal pattern will continue through the rest of the week
as southerly low-level flow continues to push moisture up from the
Gulf of California. The ridge over the Great Basin will strengthen
and bring our temperatures up a few degrees later this week. This
weekend, there is the possibility that another weak inverted
trough will skirt by to our south, bringing more unstable air and
moisture into the region. This may bring a slight increase in
activity, mainly over central and eastern Arizona. Early next
week, a trough will likely develop over the Pacific Northwest, but
models disagree on if it will be deep enough to reach northern
Arizona. If it does, we will see a substantial increase in
moisture and wind across the region, but only minor increases if
it stays to our north. We will continue to monitor this system through
the rest of the week.
&&
.AVIATION...For the 00Z package...Mainly VFR conditions through
the TAF period. Most shower and thunderstorm activity this
afternoon will be southwest of a line from KGCN to KINW.
Thunderstorm outflows may create gusty conditions, but we expect
weak surface winds outside of that. By 04Z, the thunderstorm risk
will dissipate and only isolated showers will remain across the
region. Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Scattered showers and thunderstorms will develop
Thursday and Friday, mainly over central and eastern Arizona.
Isolated stronger storms are capable of producing rainfall rates
of 1-2" per hour, but most locations will likely just see light to
moderate rain. Temperatures will return to near average later
this week as a high pressure builds into place.
Saturday through Monday...Scattered showers and thunderstorms
will continue through the rest of the week, with the greatest
chances south of I-40. Flash flooding will remain a threat in slow
moving stronger storms that produce heavy rainfall.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...DeMaria/TPS
AVIATION...DeMaria/TPS
FIRE WEATHER...DeMaria/TPS
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Aug 11, 2:25 PM MST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
225 PM MST Wed Aug 11 2021
AZZ007-015-112200-
Western Mogollon Rim-Coconino Plateau-
225 PM MST Wed Aug 11 2021
...Strong thunderstorm will impact portions of Coconino County near
Williams through 300 PM MST...
At 224 PM MST, Doppler radar was tracking a strong thunderstorm near
Williams, or 30 miles west of Flagstaff, moving northwest at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Williams, Dogtown Lake Campground and Kaibab Lake Campground.
This includes the following highways...
Business Interstate 40 between mile markers 163 and 165.
Interstate 40 between mile markers 161 and 170.
State Route 64 between mile markers 186 and 199.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3535 11201 3520 11211 3529 11242 3551 11225
TIME...MOT...LOC 2124Z 118DEG 9KT 3531 11215
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HumphreysSpecial weather statement, Aug 11, 3:11 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
311 PM MST Wed Aug 11 2021
AZZ007-008-015-112245-
Western Mogollon Rim-Coconino Plateau-Yavapai County Mountains-
311 PM MST Wed Aug 11 2021
...A strong thunderstorm will impact portions of Yavapai and Coconino
Counties near Ash Fork through 345 PM MST...
At 310 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Ash Fork, or 37 miles north of Chino Valley,
moving west at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ash Fork.
This includes the following highways...
Business Interstate 40 near mile marker 146.
Interstate 40 between mile markers 140 and 158.
State Route 89 between mile markers 362 and 363.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3540 11225 3522 11226 3518 11258 3541 11260
TIME...MOT...LOC 2210Z 084DEG 19KT 3530 11237
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HumphreysFlash Flood, Yavapai
- When
- August 11, 5:20 PM MST to 7:20 PM MST
- Where
- Yavapai County, 3.46 mi SSE of Tucker to 4.81 mi S of Iron Spgs
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.686, -112.590
There were several roads closed in the Prescott area due to flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, August 11 to 14, 20216 deaths · 13 events
- Damaging Winds and Lightning Strike in Maryland, August 11, 20211 death · 1 injured · $946,000 · 65 kt wind · 26 events
- Damaging Winds in Illinois, August 11, 20211 death · 2 injured · 70 kt wind · 59 events
- Damaging Winds and Lightning Strike in Indiana, August 11, 2021$245,000 · 61 kt wind · 46 events
- Hail and Damaging Winds in Virginia, August 11, 2021$247,000 · 1.75 in hail · 39 events
- Tornado and Damaging Winds in Michigan, August 11, 2021$485,000 · EF0 · 9 events
- Flash Flooding and Flood in Arizona, August 11 to 13, 2021$255,000 · 56 kt wind · 19 events
- Flash Flooding and Damaging Winds in Michigan, August 11 to 12, 2021$100,000 · 65 kt wind · 35 events
- Tornado and Damaging Winds in Michigan, August 11, 20211 injured · $103,000 · EF0 · 19 events
- Tornadoes and Flooding in Wisconsin, August 11 to 14, 2021$60,000 · EF1 · 6 events
- Flash Flood and Damaging Winds in Pennsylvania, August 11, 2021$90,000 · 52 kt wind · 19 events
- Damaging Winds in Ohio, August 11, 2021$56,000 · 51 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982945.